Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

May 15, 2021Ellis County, Kansas

NWS Dodge City, KS issued this special weather statement at May 15, 2021, 10:31 PM CDT for Ellis County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2021, 10:31 PM CDT (03:31 UTC)
Expired
May 15, 2021, 11:15 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 130 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1303 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

444 
WWUS83 KDDC 160331
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1031 PM CDT Sat May 15 2021
 
KSZ031-046-160415-
Rush KS-Ellis KS-
1031 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RUSH AND SOUTHERN
ELLIS COUNTIES UNTIL 1115 PM CDT...

At 1031 PM CDT, Doppler radar was tracking a strong thunderstorm near
Munjor, moving north at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hays, Catherine, Schoenchen, Yocemento, Toulon, Munjor and Antonino. 

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.

LAT...LON 3869 9919 3869 9942 3897 9948 3898 9914
TIME...MOT...LOC 0331Z 181DEG 18KT 3877 9931 

$$

TATRO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 15, 6:27 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, May 15, 6:27 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
627 PM CDT Sat May 15 2021

...Update Mesoscale Discussion...

.MESOSCALE DISCUSSION...
Issued at 615 PM CDT Sat May 15 2021

Conditions improving for strong to severe thunderstorms west of a
Lakin to Ulysses to Hugoton line. The potential also exists for a
a few landspout tornadoes near a surface boundary that will be
located across Stanton and Morton county.

Convection beginning to develop just west of the Colorado border
in Baca county. This development is near a surface boundary that
extends from Baca county into Stanton and northern Morton Co.
Along this boundary over the next few hours will be a favorable
area for a few tornadoes given the low LCLs, effective storm
relative helicity values 200 or greater and improving low level
shear forecast early this evening by all the CAMS. Severe
thunderstorms will also be possible further north with the primary
hazard in these areas being large hail and strong gusty winds.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 225 PM CDT Sat May 15 2021

Models early this afternoon remain in good agreement with an area
of thunderstorms crossing southwest Kansas during the overnight
hours. Until then a few isolated to widely scattered thunderstorms
will be possible late day near a surface boundary/warm front that
will be located just north of the Garden City and Dodge City
area. Latest HRRR does suggests that the cap will erode and with
weak forcing and mid level instability being present will go ahead
and increase the chance for late day convection. These late day
storms however are not expected to be severe weak shear and high
PWATs but a few of the strongest storms could contain some small
hail and gusty winds.

The better shear late today will be over southeast Colorado and
with steep low level lapse rates and mid level instability
forecast in this area there will be a chance for some of these
storms to become severe as they march eastward towards southwest
Kansas. These storms should persist into the evening hours as they
move into western Kansas given the strengthening low level jet
and better instability. Greatest threat for hail appears to be
early with some strong winds also being possible. After sunset the
main hazards will shift to wind and heavy rainfall.

Thunderstorms should taper off early Sunday morning with a break
in the rain expected during the day on Sunday. Sunday night is
beginning to look like a report given a similar set forecast.
Biggest difference is that better shear and forcing along our
surface boundary will be present late day.

.LONG TERM...(Sunday night through Saturday)
Issued at 225 PM CDT Sat May 15 2021

Models remain in decent agreement with an upper low crossing the
four corners region on Sunday and then slowly moving east
northeast into the Central Rockies by Tuesday night. Ahead of this
slow moving upper level low, a series of upper level disturbances
will move from the base of this upper low and out into the
Central Plains. The combination of a series of upper level waves
crossing the plains over the next few days along with available
low level moisture and a surface boundary lingering in or near
southwest Kansas will result in multiple rounds of rain showers
and thunderstorms. The potential also exists that some of these
storms may be severe, especially during the overnight hours.
Exactly where the greatest potential for this severe weather will
occur in the later periods is unclear given that the storms from
the previous night will impact how storms will evolve and where it
will occur the next day. Despite this uncertainty of where severe
weather will occur it does look like all of southwest Kansas will
have the opportunity for several more rounds of widespread
accumulating rainfall.

These multiple days of thunderstorms will briefly end late week
as the upper low weakens and crosses the central and northern
Plains. The break in the wet weather pattern appears to be a brief
one given that another upper low will drop south along the west
Coast late week and moves into the southwest United States early
next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 613 PM CDT Sat May 15 2021

Thunderstorms developing over southeast Colorado late this
afternoon are expected to move into southwest and central Kansas
through the evening hours. Initially, the storms could impact the
Garden City and Liberal terminals with large hail and wind gusts
in excess of 45 knots. As the storms move/develop eastward later
into the evening and overnight, the main threat will shift to
heavy rain and small hail. Later tonight, MVFR to IFR cigs are
expected to develop.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  75  56  73 /  70  60  70  50
GCK  55  75  54  70 /  60  60  60  50
EHA  53  79  54  72 /  60  60  60  60
LBL  55  79  55  74 /  80  60  60  40
HYS  56  71  55  69 /  80  60  60  50
P28  60  74  59  76 /  50  60  70  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Burgert
SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Gerard
Hazardous weather outlook, May 15, 3:19 AM CDT, 19 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
319 AM CDT Sat May 15 2021

KSZ030-031-043>046-061>066-074>081-084>090-160830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
319 AM CDT Sat May 15 2021 /219 AM MDT Sat May 15 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Another round of strong to severe thunderstorms is expected across
southwest KS Saturday afternoon and evening. Current thinking is
storm will develop along a thermal boundary draped across portions
of southwest KS, as well as over the higher terrain of eastern CO
and move into western KS. Initial storms will likely be supercells
capable of severe hail, some potentially significant, and wind
gusts, with upscale growth into one or more convective systems
that will pose mainly a severe wind gust threat.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Convective potential will continue into Sunday as thunderstorm
development is once again expected along a thermal boundary in
southwest KS and the higher terrain in eastern CO. Primary threats
include severe hail and wind gusts, with significant severe
possible.

Early next week, the surface low and attendant buoyant sector will
be dragged farther south into TX, which will put southwest KS
within the colder, more stable air. Widespread precipitation is
still expected, but will be mostly stratiform in nature.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  No hazards.

* Thursday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

SPRINGER

In the hours before

Special weather statement, May 15, 9:44 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
944 PM CDT Sat May 15 2021

KSZ077-078-087-160330-
Gray KS-Meade KS-Ford KS-
944 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...NORTHERN
MEADE AND SOUTHERN GRAY COUNTIES UNTIL 1030 PM CDT...

At 944 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fowler to near Copeland. Movement was
north at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Montezuma, Copeland, Ensign and The Haggard Elev.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Kansas.

LAT...LON 3747 10065 3776 10065 3771 10015 3742 10013
TIME...MOT...LOC 0244Z 180DEG 20KT 3745 10016 3750 10055

TATRO
Special weather statement, May 15, 9:47 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
947 PM CDT Sat May 15 2021

KSZ043-160330-
Scott KS-
947 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY UNTIL
1030 PM CDT...

At 946 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scott State Lake, moving north at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scott State Lake.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Kansas.

LAT...LON 3870 10089 3860 10090 3861 10113 3870 10113
TIME...MOT...LOC 0246Z 356DEG 6KT 3867 10100

TATRO
Special weather statement, May 15, 10:03 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1003 PM CDT Sat May 15 2021

KSZ030-043>045-160345-
Trego KS-Lane KS-Scott KS-Ness KS-
1003 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS...NORTHEASTERN
SCOTT...SOUTHWESTERN TREGO AND NORTHERN LANE COUNTIES UNTIL 1045 PM
CDT...

At 1002 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Amy to 7 miles northwest of Ness City.
Movement was north at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Dighton, Utica, Alamota, Healy, Beeler, Pendennis, Shields and
Arnold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also possible with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Kansas.

LAT...LON 3873 10003 3844 9992 3838 10016 3847 10060
      3870 10072 3870 10016 3874 10015
TIME...MOT...LOC 0302Z 163DEG 21KT 3853 10054 3850 10003

TATRO
Special weather statement, May 15, 10:19 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1019 PM CDT Sat May 15 2021

KSZ043-061-062-160400-
Kearny KS-Hamilton KS-Scott KS-
1019 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...
NORTHWESTERN KEARNY AND NORTHWESTERN SCOTT COUNTIES UNTIL 1100 PM
CDT/1000 PM MDT/...

At 1019 PM CDT/919 PM MDT/, Doppler radar was tracking a strong
thunderstorm 15 miles north of Kendall, moving north at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Hamilton, northwestern Kearny and northwestern Scott Counties.

A Severe Thunderstorm Watch remains in effect until 100 AM
CDT/midnight MDT/ for west central Kansas.

LAT...LON 3826 10174 3827 10123 3848 10113 3856 10113
      3855 10109 3803 10134 3821 10178
TIME...MOT...LOC 0319Z 201DEG 31KT 3815 10148

TATRO
Special weather statement, May 15, 10:23 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1023 PM CDT Sat May 15 2021

KSZ066-160415-
Stafford KS-
1023 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STAFFORD COUNTY
UNTIL 1115 PM CDT...

At 1023 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hudson, moving north at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hudson and Seward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also possible with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.

LAT...LON 3804 9884 3826 9889 3826 9855 3806 9851
TIME...MOT...LOC 0323Z 179DEG 11KT 3812 9873

TATRO
Special weather statement, May 15, 10:31 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1031 PM CDT Sat May 15 2021

KSZ031-046-160415-
Rush KS-Ellis KS-
1031 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RUSH AND SOUTHERN
ELLIS COUNTIES UNTIL 1115 PM CDT...

At 1031 PM CDT, Doppler radar was tracking a strong thunderstorm near
Munjor, moving north at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hays, Catherine, Schoenchen, Yocemento, Toulon, Munjor and Antonino.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.

LAT...LON 3869 9919 3869 9942 3897 9948 3898 9914
TIME...MOT...LOC 0331Z 181DEG 18KT 3877 9931

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:11 PM CDTSpecial Weather StatementDDCHamilton49 min
May 15, 9:04 PM CDTSpecial Weather StatementDDCMorton41 min
May 15, 9:25 PM CDTSpecial Weather StatementDDCLane35 min
May 15, 9:42 PM CDTSpecial Weather StatementDDCMorton, Stevens48 min
May 15, 9:44 PM CDTSpecial Weather StatementDDCGray46 min
May 15, 9:47 PM CDTSpecial Weather StatementDDCScott43 min
May 15, 10:03 PM CDTSpecial Weather StatementDDCLane42 min
May 15, 10:07 PM CDTSevere Thunderstorm WarningDDCStevens38 min
May 15, 10:11 PM CDTSevere Thunderstorm WarningDDCGray23 min
May 15, 10:19 PM CDTSpecial Weather StatementDDCWichita41 min
May 15, 10:23 PM CDTSpecial Weather StatementDDCStafford52 min
May 15, 10:26 PM CDTSevere Thunderstorm WarningDDCLane, Scott49 min
May 15, 10:34 PM CDTSpecial Weather StatementDDCSeward41 min
May 15, 10:39 PM CDTSpecial Weather StatementDDCStevens36 min
May 15, 10:48 PM CDTSpecial Weather StatementDDCTrego42 min
May 15, 11:05 PM CDTSevere Thunderstorm WarningDDCStafford18 min
May 15, 11:07 PM CDTSpecial Weather StatementDDCFinney38 min
May 15, 11:13 PM CDTSpecial Weather StatementDDCHaskell, Seward47 min
May 15, 11:26 PM CDTSpecial Weather StatementDDCStafford34 min
May 15, 11:31 PM CDTSpecial Weather StatementDDCTrego14 min
May 15, 11:37 PM CDTSpecial Weather StatementDDCEllis23 min
May 15, 11:47 PM CDTSpecial Weather StatementDDCFinney, Gray, Meade43 min
May 16, 12:00 AM CDTSpecial Weather StatementDDCPawnee45 min
May 16, 12:18 AM CDTSpecial Weather StatementDDCStafford27 min
May 16, 12:30 AM CDTSpecial Weather StatementDDCScott45 min
May 16, 12:58 AM CDTSpecial Weather StatementDDCRush47 min
May 16, 1:02 AM CDTAreal Flood AdvisoryDDCScott3 hr
May 16, 3:10 AM CDTFlash Flood WatchDDCLane, Scott25 hr
May 16, 6:04 PM CDTSpecial Weather StatementDDCStanton56 min
May 16, 6:24 PM CDTSevere Thunderstorm WarningDDCEllis, Rush51 min
May 16, 6:35 PM CDTSevere Thunderstorm WarningDDCEllis, Rush40 min
May 16, 6:58 PM CDTFlash Flood WarningDDCRush3 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.